U.S. flag An official website of the United States government
  1. Home
  2. Safety
  3. MedWatch: The FDA Safety Information and Adverse Event Reporting Program
  4. Reporting Serious Problems to FDA
  5. Product Problems
  1. Reporting Serious Problems to FDA

Product problems should be reported to the FDA when there is a concern about the quality, authenticity, performance, or safety of any medication or device. Problems with product quality may occur during manufacturing, shipping, or storage. They include:

Nurse holding a computer
  • suspect counterfeit product
  • product contamination
  • defective components
  • poor packaging or product mix-up
  • questionable stability
  • device malfunctions
  • labeling concerns

With drugs, a pharmacist is often the first to recognize a product quality problem. Nurses are often the first to recognize a problem with a medical device. Report these suspicions to FDA through MedWatch.

Examples
  • A physician reported to the hospital pharmacist that they suspected the epoetin alfa administered to a patient might be counterfeit due to unusual local reaction to the injection. The pharmacist, after inspecting the vial, label, and packaging, noted differences in the quality of the packaging between the suspect sample and other lots. A MedWatch report was submitted to FDA. Subsequent investigations determined that the product was counterfeit and contaminated with bacteria.
  • A customer returned to the pharmacy after purchasing a bottle of a liquid antacid and complained about the foul odor coming from the product when it was opened. The pharmacist took note of the terrible odor and also observed that the plastic bottle container was distended. The customer was given a similar product to replace this antacid. Next, the pharmacist checked the storeroom stock and checked the lot numbers of the affected product. Then the FDA was contacted to relay this drug product quality concern and to provide the necessary facts to investigate this production lot.
  • While stocking a box of 15 cc bottles of Syrup of Ipecac, a pharmacy technician noticed that one translucent bottle labeled as Syrup of Ipecac had a much brighter color than the rest. FDA was immediately contacted through its voluntary reporting program. Within one day an investigation was underway. It was discovered that the translucent product was not Syrup of Ipecac but another agent, that while not toxic would not produce the desired effect of Syrup of Ipecac if used to treat a case of poisoning. The investigation of this labeling mix-up resulted in the product being recalled.
  • A pharmacist observed that a 5cc unit bottle of diphenhydramine syrup made a rattling noise when shaken. After removing the seal, it became obvious that the noise was caused by loose glass fragments floating in the syrup. Recognizing the life-threatening nature of this product if swallowed, FDA was contacted. An FDA investigator picked up the samples and initiated an investigation at the manufacturer. The results revealed a problem with the production of glass bottles. This report resulted in a nationwide recall of the product.
  • A nurse noted a frayed cable leading to the pendant (hand control) of a hospital bed. An investigation showed that the wiring was faulty and had a tendency to fray at its point of entry into the pendant housing. This presented a potential electric shock and/or fire hazard. A recommendation for recall affected 33,155 pendants in distribution.

Resources For You

MedWatch safety alerts delivered to you

Clinically important and timely information about the drugs and devices you use, prescribe, or dispense every day, delivered to your email from the FDA.